Missouri, 2014

Hail and Damaging Winds in Missouri, September 5, 2014

September 5, 2014 · NWS LSX · 6 events in 6 counties and zones

A cold front moved through the region triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 5, 12:02 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 5, 12:02 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
102 PM CDT Fri Sep 5 2014

.UPDATE:
Issued at 1139 AM CDT Fri Sep 5 2014

Going forecast trends still looking pretty good. Primary axis of
thunderstorm development should be along convergence zone of cold
front by early-mid afternoon...roughly along a MBY-UIN axis...with
activity then spreading south with the push of the front and/or
additional outflow boundaries produced by initial development.
There should be at least some multi-cell severe weather threat in
the form of strong winds and hail with the strongest cells as
MLCAPES progged in the 2000-3000 j/kg range by early-mid afternoon
with bulk shear along the frontal zone of 15-25kts.  Can't totally
rule out much spottier coverage of storms further south in the
Ozarks, but certainly best coverage should be along front.  I've
adjusted temps up a degree or two along and ahead of front, but with
pronounced westerly component to surface/low level winds believe
dewpoints will mix out a bit and keep heat index just below advisory
criteria.

Truett

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 350 AM CDT Fri Sep 5 2014

Primary forecast challenge today is PoPs.  Secondary challenge is
high temperatures and possible heat index related issues.  A cold
front will move into the area from the northwest today.  The front
is currently over extreme northwest Missouri and stretches into
central Iowa.  The front is moving relatively slowly since its mid
and upper level support is mostly up over the northern Plains and
upper Midwest this morning.  This will change though as the mean
longwave trof deepens late today.  While there are timing
differences, the preponderance of short range guidance has the front
near or just south of the I-70 corridor by 00Z.  Most of the short
range guidance keeps the entire area dry through 18Z, breaking out
convection as much in response to diurnal heating as forcing due to
the proximity of the front.  Cannot rule out an isolated shower or
thunderstorm in the low level warm advection ahead of the front this
morning, so have PoPs ramping up to slight chance through the
morning.  Forecast soundings have little if any CINH this afternoon
and with the front in the area to initiate convection would expect
at least scattered thunderstorms to break out after 18-19Z.
Conceptually, outflow boundaries from the scattered storms will
force more convection increasing coverage through the rest of the
afternoon.  Therefore have mid to high chance or likely PoPs across
the entire area by mid-late afternoon.

The temperature forecast for today is challenging as well due to the
approaching front and expected precip.  I used a blend of MOS
guidance as well as 850mb mix-down temperatures from the GFS to come
up with highs, attempting to simulate the movement of the front into
the area and the development of convection in the afternoon.  While
it's close, heat index values do not reach advisory criteria this
afternoon so will not be issuing any heat headlines this morning.
However, with highs in the upper 80s to low 90s across most of the
area and dewpoints between 70 and 73, heat index values should be
around 100 degrees this afternoon until thunderstorms cool things
off.

Carney

.LONG TERM:  (Tonight through Thursday)
Issued at 350 AM CDT Fri Sep 5 2014

A surface cold front is expected to be entering the STL metro area
and extend NE and SW by early this evening, but this front will not
be the only source of lift and cause of rainfall breaking out--which
complicates things.  It appears the most likely scenario is for SHRA
and TSRA to initially breakout along the surface front and be
ongoing at the start of tonight, but this front will then push thru
the remainder of our region by late this evening and should knock
rainfall probs down pretty good by midnight for areas south and east
of STL.  However...post-surface frontal elevated frontogenesis and
broadscale lift associated with the upper level wave itself with
enough moisture hanging back, should result in a definitive shift of
the best PoPs well behind the front to the north later this evening
and continuing overnight.

The post-frontal rain generated should then gradually fade on
Saturday as it slowly pushes southeast.  Plenty of clouds hanging
around for a good part of the day on Saturday, an intrusion of a
much cooler, autumn-like airmass, and temps will struggle to rise
out of the lo-mid 70s.

The cool ridge of high pressure will then dominate our region
probably thru Monday, maintaining below normal temps and dry wx.

There is unusually good agreement amongst the models for a brief
pattern change for Monday night thru Wednesday night, but one that
could have a significant impact on our region.  The upper level flow
becomes more zonal over our way and strings a series of upper level
disturbances thru, but also links up with tropical moisture being
fed from Hurricane Norbert off the Baja coast.  That could be a
dangerous combination if it comes to fruition:  not only giving us
high likelihoods of rainfall but rainfall that could be measured by
several inches.

In the wake of what could be an active middle of next week, another
round of autumn air looks set to move in, with NW upper flow and a
1030mb surface high building in.  Daytime temps could struggle to
get out of the 60s by next weekend.

TES

&&

.AVIATION:  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1255 PM CDT Fri Sep 5 2014

Still expecting convection to fire along cold front over the next
1-2 hours near UIN and COU, with this activity then spreading
southeast into the STL metro by late afternoon. Given the
uncertainty of coverage and intensity have opted to stay with VCTS
to highlight threat for now, and will use radar data to fine-tune
specifics once convection becomes established. MVFR, or perhaps
even IFR cigs/vsbys, cant be ruled out with the most intense
convection give the very unstable airmass. Most intense
convection should drop south of the I-70 corridor by this evening,
with more elevated-type showers and isolated thunderstorms
persisting over the STL area. For UIN and COU believe there will
be a lull in precip this evening, with another wave of elevated
showers spreading into the area later tonight as next shortwave
interacts with post-frontal baroclinic zone. T

Specifics for KSTL:
Although some convection is possible over the Ozarks this
afternoon, believe that primary thunderstorm threat in STL will
come from convection that fires along the cold front to our north,
and work into the area in the 21-00z time frame. As mentioned in
the primary AFD discussion, have stayed with VCTS for now, but
once trends becomes established on radar TAF will be updated with
specifics, and given the instability of the AMS MVFR or IFR
conditions will certainly be possible with the most intense
convection. Have continued with earlier trends of elevated
showers and isolated thunderstorms lingering into the evening, but
some of the latest guidance is suggesting there could be more of a
break in the precip, with dry conditions in the wake of the early
evening convection followed by another round of elevated showers
after 06z.  Will watch upstream trends and additional guidance
before making any changes. Finally, there was an area of post-
frontal MVFR over n MO/s IA this morning, so continuing with the
forecast trends that suggests this type of development during the predawn
hours. Advection of much drier air into the region should scourout
this lower cloudiness by midday Saturday.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 5, 2:55 AM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CDT FRI SEP 5 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
355 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME LIKELY FOR MOST AREAS BY LATE
THIS AFTERNOON AND INTO TONIGHT. A FEW STORMS MAY BE STRONG TO
SEVERE DURING THE LATE AFTERNOON AND EARLY EVENING...WITH HAIL
AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR AREAS SOUTH AND
EAST OF SAINT LOUIS ON SATURDAY MORNING.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON LATE MONDAY AND
CONTINUE UNTIL WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS
EVENING.

TES

In the hours before

Special weather statement, Sep 5, 1:00 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT FRI SEP 5 2014

ILZ079-MOZ075-051945-
RANDOLPH IL-STE. GENEVIEVE MO-
200 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STE. GENEVIEVE AND
SOUTHERN RANDOLPH COUNTIES UNTIL 245 PM CDT...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF ST. MARY...OR 7 MILES SOUTH OF
STE. GENEVIEVE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHESTER...
  ST. MARY...

THIS STORM WILL ALSO IMPACT...
INTERSTATE 55 IN MISSOURI FROM EXIT 141 TO EXIT 150.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON
Special weather statement, Sep 5, 1:14 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT FRI SEP 5 2014

MOZ074-052000-
ST. FRANCOIS MO-
214 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS COUNTY UNTIL 300 PM
CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF FARMINGTON...MOVING EAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARMINGTON...
  KNOB LICK...

THIS STORM WILL AFFECT ST. JOE STATE PARK.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON
Special weather statement, Sep 5, 2:09 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT FRI SEP 5 2014

MOZ034-041-042-052100-
AUDRAIN MO-BOONE MO-MONROE MO-
309 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUDRAIN...
SOUTHWESTERN MONROE AND NORTHERN BOONE COUNTIES UNTIL 400 PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGBEE...OR 12 MILES NORTHEAST OF FAYETTE...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRALIA...
  STURGEON...
  MADISON...

THIS STORM WILL AFFECT UNION COVERED BRIDGE HISTORIC SITE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON
Special weather statement, Sep 5, 2:32 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT FRI SEP 5 2014

MOZ034-052115-
MONROE MO-
332 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONROE COUNTY UNTIL 415
PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PARIS...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARIS...
  SANTA FE...

THIS STORM WILL AFFECT MARK TWAIN LAKE RECREATIONAL AREA AND UNION
COVERED BRIDGE HISTORIC SITE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON

The radar

The St Louis radar (KLSX), 141 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Boone

When
September 5, 2:33 PM CST
Where
Boone County, 0.51 mi ESE of Hallsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.117, -92.221

Thunderstorm Wind, Gasconade

When
September 5, 5:20 PM CST
Where
Gasconade County, 0.41 mi SSW of Hermann to 0.59 mi SSE of Hermann
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.695, -91.434

Thunderstorm winds blew down several large tree limbs on the southeast side of town.

Thunderstorm Wind, Jefferson

When
September 5, 6:00 PM CST
Where
Jefferson County, 3 mi SW of Hematite
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.184, -90.462

Thunderstorm winds blew down several large trees. One tree fell onto a mobile home causing moderate damage. No injuries were reported.

Thunderstorm Wind, St. Louis

When
September 5, 6:30 PM CST
Where
St. Louis County, Oakville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.470, -90.300

Thunderstorm winds blew down a couple of small trees.

Thunderstorm Wind, St. Louis (C)

When
September 5, 6:33 PM CST
Where
St. Louis (C) County, 2.94 mi SSE of St Louis
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.610, -90.231

Thunderstorm winds blew down a couple of trees near the intersection of Hawthorne Blvd and Milton Blvd.

Thunderstorm Wind, Washington

When
September 5, 7:35 PM CST
Where
Washington County, 1.01 mi NNE of Caledonia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.784, -90.776

Thunderstorm winds blew down several tree limbs just north of Caledonia onto Highway 21.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542429, 542430, 542431, 542432, 542433, 542435.